Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :4139
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (596 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed1554    
    Printed33    
    Emailed0    
    PDF Downloaded165    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

  Table of Contents  
LETTER TO THE EDITOR
Year : 2015  |  Volume : 52  |  Issue : 4  |  Page : 627-628
 

Irreversible cerebellar toxicity after infusional 5-flurouracil therapy


Department of Hematology and Medical Oncology, Malignant Diseases Treatment Centre, Command Hospital (SC), Maharashtra, India

Date of Web Publication10-Mar-2016

Correspondence Address:
P Suresh
Department of Hematology and Medical Oncology, Malignant Diseases Treatment Centre, Command Hospital (SC), Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.178423

Rights and Permissions



How to cite this article:
Suresh P, Kapoor R, Kapur B N. Irreversible cerebellar toxicity after infusional 5-flurouracil therapy. Indian J Cancer 2015;52:627-8

How to cite this URL:
Suresh P, Kapoor R, Kapur B N. Irreversible cerebellar toxicity after infusional 5-flurouracil therapy. Indian J Cancer [serial online] 2015 [cited 2019 Dec 10];52:627-8. Available from: http://www.indianjcancer.com/text.asp?2015/52/4/627/178423


Sir,

A 37-year-old male presented with lower abdominal pain and hematochezia. Colonoscopy showed a mass extending from 16 to 18 cm of the anal verge involving distal sigmoid. Contrast computed tomography (CT) abdomen showed a growth in distal sigmoid with local infiltration involving urinary bladder and no enlarged lymph nodes. He underwent anterior resection with enbloc resection of ileal loop adherent to growth and partial cystectomy. Histopathology showed mucin secreting adenocarcinoma of sigmoid colon – American Joint Committee on Cancer 6 (tumor-node-metastasis) stage pT4b Nx (no nodes detected in specimen). He was treated with 6 cycles of 2 weekly mFOLFOX4 (oxaliplatin, leucovorin and 48 h infusion of 5-flurouracil 5-FU) as adjuvant therapy after which it was stopped due to complications.

He had poor tolerance to chemotherapy with carpopedal spasms and tardive dyskinesias during the first 2-3 cycles and visual disturbances during the 4th cycle, all of which spontaneously resolved. Post 6th cycle he developed frank cerebellar symptoms with ataxia, dysarthria and incoordination. Magnetic resonance imaging (MRI) brain [Figure 1] and cerebrospinal fluid studies were normal. Further chemotherapy was stopped after a clinical diagnosis of 5-FU induced cerebellar toxicity, which is a known reversible complication. He was managed with supportive care and improved marginally with ability to walk with support, able to perform coordinated activities slowly and articulate with difficulty.
Figure 1: Magnetic resonance imaging brain T1 and T2 images of the cerebellum in March 2011 at the onset of symptoms showing normal anatomy

Click here to view


He was put on 3 monthly follow up and over the next 11/2 years his neurological status did not improve any further. He has gross dysarthria, ataxia and difficulty in coordination. Repeat MRI brain [Figure 2] showed marked atrophy of entire cerebellum with consequent prominence of sulcal spaces, cisterns and 4th ventricle. No focal lesion was seen and cerebral hemispheres [Figure 3] were normal. Contrast CT abdomen showed no significant residual disease.
Figure 2: Magnetic resonance imaging brain T1 and T2 images of cerebellum showing marked cerebellar atrophy in September 2012

Click here to view
Figure 3: Magnetic resonance imaging brain T1 weighted image showing normal cerebral hemispheres in September 2012

Click here to view


Acute cerebellar syndromes are caused by only few drugs – mainly cytarabine and 5-FU and its oral analogue capacetabine.[1],[2] Both have in common a dose related incidence, with symptom resolution after discontinuation of the drug. Neurotoxicity of 5-FU is more prominent on schedules that feature high daily doses (bolus and 24-48 h infusions) or with intensive daily schedules and can result in an acute cerebellar syndrome in approximately 2% of patients.[1] Serious cognitive impairment, such as somnolence, coma, organic brain syndrome and dementia, has also been seen.[1] Symptoms are reversible with discontinuation of the drug or a reduction in dosage. Irreversible damage only to cerebellum is very rare and has not been reported with either 5-FU or capacetabine. This case with marked cerebellar atrophy with no other abnormalities elsewhere in the neuraxis perhaps represents the first case in the literature. Neurotoxicity is a prominent feature of 5-FU toxicity in dihydropyrimidine dehydrogenase-deficient patients; however, testing for levels was not possible at this centre.[3] In conclusion, although extremely rare the possibility of irreversible cerebellar damage after 5-FU or capecitabine based therapy should be considered especially before restarting patients on chemotherapy after recovery from initial neurotoxicity.

 
  References Top

1.
Grem J. 5-Fluoropyrimidines. In: Chabner BA, Longo DL, editors. Cancer Chemotherapy and Biotherapy. 4th ed. Philadelphia, USA: Lippincott Williams and Wilkins; 2006. p. 125-82.  Back to cited text no. 1
    
2.
Renouf D, Gill S. Capecitabine-induced cerebellar toxicity. Clin Colorectal Cancer 2006;6:70-1.  Back to cited text no. 2
    
3.
Milano G, Etienne MC, Pierrefite V, Barberi-Heyob M, Deporte-Fety R, Renée N. Dihydropyrimidine dehydrogenase deficiency and fluorouracil-related toxicity. Br J Cancer 1999;79:627-30.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Fluorouracil
Reactions Weekly. 2016; 1603(1): 125
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow